Colorado, 2023

High Wind in Colorado, March 31, 2023

March 31, 2023 · NWS BOU · 9 events in 9 counties and zones

In and near the Front Range Foothills, peak gusts included: 90 mph at the junction of highways 93 and 72; 86 mph near Crisman, 85 mph near Buckeye, 84 mph at NREL Flatirons Campus, 80 mph near Sunshine and White Ranch Open Space; 79 mph at Marshall, the NCAR Mesa Lab and Rocky Mountain Metro Airport in Broomfield; 78 mph at Floyd Hills, near Pinecliffe and the National Wind Technology Center,…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

In and near the Front Range Foothills, peak gusts included: 90 mph at the junction of highways 93 and 72; 86 mph near Crisman, 85 mph near Buckeye, 84 mph at NREL Flatirons Campus, 80 mph near Sunshine and White Ranch Open Space; 79 mph at Marshall, the NCAR Mesa Lab and Rocky Mountain Metro Airport in Broomfield; 78 mph at Floyd Hills, near Pinecliffe and the National Wind Technology Center, 77mph, 4 miles south of Rocky Flats. Blowing dust produced near zero visibility along highway 287, south of Longmont.

Across the northeast plains, peak gusts included: 69 mph, 5 miles north of Pawnee Buttes, 67 mph in northeast Englewood, 66 mph, 5 miles north-northwest of Nunn and 7 miles north of Rockport; 64 mph, 4 miles west-southwest of Johnstown, 63 mph, 3 miles southwest of Commerce City, 61 mph near Briggsdale, north Denver and at Fort Morgan Municipal Airport, 60 mph at Buckley AFB; 59 mph, 8 miles south of Holyoke, 4 miles west of Peetz, 58 mph at Limon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 31, 4:38 AM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Mar 31, 4:38 AM MST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
538 AM MDT Fri Mar 31 2023

.SHORT TERM...(Today and tonight)
Issued at 344 AM MDT Fri Mar 31 2023

The trough will continue to advance and pressure heights will
begin to rise over northeast Colorado. There will be an increasing
northwesterly flow aloft and significant synoptic subsidence,
which will promote strong and gusty winds across much of northeast
Colorado from late morning to early evening. Strong winds
coincident with warm and dry conditions across the southern part
of our forecast area will mean widespread elevated and critical
fire weather conditions. Light to moderate snow showers will
persist in the mountains through this evening, with slick or snow
covered roads and blowing snow which present travel hazards in the
mountains, particularly around the Park Range including Rabbit
Ears Pass.

Today, synoptic ascent will turn to strong subsidence behind the
exiting system. Subsidence will be strongest over southeast
Colorado but still significant over northeast Colorado, and a good
mechanism for widespread strong and gusty winds. Expect winds to
be increasing quickly by about mid-morning and continue to
increase through the afternoon, to peak gusts generally 40 to 50
knots. We have issued a High Wind Warning for the northern urban
corridor, basically the plains around I-25 from about Loveland
north to the Wyoming border, valid from 11 AM to 7 PM. Gusts
around 60 mph will be crosswise to I-25 and cover much of the zone
through the afternoon. Cross sections also show a weakly
amplified mountain wave, but not an alarming amount of reflection
to the surface.

Strong and gusty winds will be coincident with particularly low
humidity across much of the southern part of the forecast area
again today. We maintain our Red Flag Warning all of the Denver
metro area, the plains of Boulder and Jefferson Counties, South
Park, and the Palmer Divide and adjacent plains south and east,
valid from noon to 7 PM MDT. We considered including the southern
Front Range foothills but have decided to exclude it from the
warning as our partners indicate non-critical fuel status in this
area, where there has been more precipitation recently. We will
continue to pursue updates regarding fuel status and monitor that
situation.

Orographic snow showers will persist in the mountains through the
period, probably reaching another peak in coverage and intensity
this afternoon but then diminishing through the evening and
overnight. We maintain our Winter Weather Advisory for the Park
Range and northern Gore Ranges, including Rabbit Ears Pass, valid
through 6 PM this evening.

Tonight, winds will decrease with decoupling. Snow showers should
consistently decrease and subside by morning and skies will clear
out in subsidence, though some cloudiness will likely linger
around the mountains. Near normal low temperatures except in the
cold pools, in the 20s and 30s across the plains and mostly single
digits and teens across the high country.

.LONG TERM...(Saturday through Thursday)
Issued at 344 AM MDT Fri Mar 31 2023

For the weekend, Colorado will be under a moderate westerly flow
aloft with main impacts of strong winds in the mountains and fire
weather concerns over portions of the plains. Expect generally dry
and warmer conditions, with the exception over the far northern
mountain zones where some increase in moisture may result in
scattered snow showers developing Sunday afternoon and evening.

Given the moderate zonal flow, there will still be a fair amount of
gusty winds over the mountains. Cross sections showing strongest
winds Saturday morning with decent mountain wave and 700mb
inversion. Another bout of stronger winds again Saturday night
and early Sunday. Cross barrier flow during these times will be
40-60kt, but appears the strongest winds will remain over the
higher mountain passes with lack of an enhanced mountain wave,
with the exception of Saturday morning. With the downsloping flow,
temperatures will be warmer with readings well into the upper 50s
and 60s across the plains. Sunday looks to be even a bit warmer
with perhaps a few stations approaching 70 degrees. Appears both
Saturday and Sunday afternoon will see elevated to critical fire
weather over the Palmer Divide (see fire discussion below)

On Monday, the flow aloft backs and increases from the southwest as
next Pacific storm system moves into the Great Basin. A weak front
appears to back into the plains Sunday night with a bit cooler
temperatures over the northeast plains Monday afternoon. As the
upper trof approaches Colorado, expect more showers to develop over
the mountains Monday night, favoring zone 31 given the strong
southwest flow. The main upper low lifts out into Wyoming during the
day on Tuesday with an associated cold front across the plains with
scattered showers possible. Long range models fairly similar with
the track and tendency is for more wind with downsloping northwest
winds on the backside of the low across the plains. Much cooler
airmass from Tuesday onwards through much of next week with
temperature readings remaining below normal for this time of year.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 538 AM MDT Fri Mar 31 2023

Expect VFR conditions through the period and cloud bases to
remain above 6000 feet. Breezy westerly winds persist at BJC and
may continue into the morning. Breezy westerly to northwesterly
winds will set in this morning and increase to the afternoon, with
gusts very likely exceeding 30 knots through the afternoon. Winds
should moderate in the evening with decoupling. Low confidence in
details for the evening and overnight, but it looks like winds
briefly come around northerly in the late evening as the breezy
northwesterlies subside, then maybe a brief light and variable
period before moderate drainage winds set in for the night.

&&

.FIRE WEATHER...
Issued at 344 AM MDT Fri Mar 31 2023

Today, strong and gusty winds will be coincident with
particularly low humidity across much of the southern part of the
forecast area. We maintain our Red Flag Warning all of the Denver
metro area, the plains of Boulder and Jefferson Counties, South
Park, and the Palmer Divide and adjacent plains south and east,
valid from noon to 7 PM MDT. We considered including the southern
Front Range foothills but have decided to exclude it from the
warning as our partners indicate non-critical fuel status in this
area, where there has been more precipitation recently. We will
continue to pursue updates regarding fuel status and monitor that
situation.

Expect elevated to near critical fire weather on both
Saturday and Sunday afternoons with low humidities and gusty
winds. These conditions will be more favorable over the Palmer
Divide region. Will be issuing a fire weather watch for the Palmer
region for Saturday afternoon. These conditions may also occur
into Monday afternoon as well. A cold front and cooler weather
will lessen fire weather concerns from Tuesday onward through the
end of the week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT this evening for COZ031.

Red Flag Warning from noon today to 7 PM MDT this evening for
COZ214-239>241-246-247.

High Wind Warning from 11 AM this morning to 7 PM MDT this
evening for COZ038.

Fire Weather Watch from Saturday afternoon through Saturday
evening for COZ241-246-247.

&&

SHORT TERM...EJD
LONG TERM...Entrekin
AVIATION...EJD
FIRE WEATHER...EJD/Entrekin
Hazardous weather outlook, Mar 31, 3:00 AM MST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
400 AM MDT Fri Mar 31 2023

COZ030>051-011000-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
400 AM MDT Fri Mar 31 2023

...WINDY...FIRE DANGER...AND MOUNTAIN SNOW...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Today, widespread strong and gusty winds generally 25 to 35 knots
gusting 50 to 60 knots by this afternoon. A High Wind Warning is
in effect for the northern urban corridor, basically around I-25
from Loveland north to the Wyoming border, valid 11 AM to 7 PM MDT.
Critical fire weather conditions across the southern part of the
forecast area and north through the Denver metro where is will be
particularly dry; a Red Flag Warning is in effect, valid noon to
6 PM MDT.

Through this evening, light to moderate snow showers across the
mountains, with strong winds. Expect snow covered and slick roads
with blowing snow and reduced visibility, making travel difficult.
A Winter Weather Advisory remains in effect for the Park Range
including Rabbit Ears Pass, valid through 6 PM MDT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Windy conditions are expected in the mountains and exposed east
slopes on Saturday with gusts up to 70 mph over the mountains.
Expect near critical fire weather conditons on both Saturday and
Sunday afternoons over the Palmer Divide region with gusty winds
and low humidities.

Expect dry and warmer conditions for this weekend and into early
next week along with continued gusty winds in the mountains. The
next chance of snow will return to the mountains late Monday and
Tuesday, and there will be a chance of rain or snow showers at
lower elevations early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Any reports of strong winds
will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 31, 8:27 AM MST to 2:30 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Peak wind gusts included: 90 mph at the junction of CO 93 and CO 72, 84 mph at the NREL Flat Irons campus, 80 mph near White Ranch Open Space, and 78 mph at Floyd Hill.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
March 31, 8:27 AM MST to 1:55 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Peak wind gusts included: 78 mph at the National Wind Technology Center and at Rocky Mountain Metro Airport, and 74 mph at the Boulder Municipal Airport.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
March 31, 10:35 AM MST to 1:45 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Peak wind gusts included: 86 mph near Crisman, 85 mph near Buckeye, 80 mph near Sunshine, and 78 mph near Pinecliffe.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
March 31, 11:12 AM MST to 12:52 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Peak wind gusts included 69 mph, 6 miles southwest of Carr and 60 mph near the Natural Fort Rest Area.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
March 31, 11:47 AM MST to 12:55 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Peak wind gusts included: 67 mph in northeast Englewood, 63 mph near Commerce City, 61 mph in north Denver, and 60 mph near Buckley AFB.

High Wind, C & S Weld County

When
March 31, 11:52 AM MST to 2:45 PM MST
Where
C & S Weld County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Peak wind gusts included: 65 mph, 5 miles northwest of Nunn; 64 mph near Johnstown; 61 mph near Briggsdale.

High Wind, Ne Weld County

When
March 31, 12:55 PM MST
Where
Ne Weld County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

A peak wind gust to 69 mph occurred 5 miles north of Pawnee Pass.

High Wind, Logan County

When
March 31, 1:38 PM MST
Where
Logan County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

A peak wind gust to 60 mph occurred 5 miles north of Pawnee Pass.

High Wind, Washington County

When
March 31, 1:44 PM MST
Where
Washington County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

A peak wind gust to 64 mph occurred at Akron.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080122, 1080124, 1080117, 1080125, 1080131, 1080156, 1080169, 1080175, 1080167.